DEAR DR. ROACH: I have had high blood pressure at times, and my doctor said I have white coat syndrome. I had a problem a few years ago where I felt lightheaded with pain in my chest, and I went to the emergency room. I have been on metoprolol and ramipril for a few years. My blood pressure spikes at times. Recently I didn’t feel right. My blood pressure was reading 200/120, more or less, over 12 hours. I went to my doctor, who gave me something that would bring it down and told me to double up on metoprolol. I took readings at home, and for the next three days it was better but still on the high side. The average over 12 hours was 145/90.
I have had many tests, including a stress test, and everything checked out OK.
I went to a specialist and took along my readings for the three days. He didn’t seem alarmed that I had high spikes of 190/105 several times at different times of day. He told me it’s normal to have high blood pressure readings, everyone has them. I can understand occasional spikes, but mine goes up and stays up for several hours. — G.
ANSWER: Let’s first define white coat hypertension, also called reactive hypertension. It’s a condition where blood pressure in the doctor’s office is much higher than blood pressure at home. Consistent regular readings at home are a better marker of a person’s overall blood pressure. At first glance, that doesn’t seem to be what you have. You have high blood pressure consistently, at least recently.
Even people with whose blood pressure generally is well-controlled — either naturally or because they take medication — will have some readings that are higher than others. However, readings of 195/105 are too high. Even your relatively better average of 145/90 is too high.
One test that is often done in this situation is called an ambulatory blood pressure measurement. This is a blood pressure monitor that is worn for 24 hours that takes your blood pressure every 15-20 minutes during the day and 30-60 minutes during sleep. It’s possible that your blood pressure is normally in the good range but spikes every time you or your doctor takes the blood pressure — I have seen a few cases of this. An echocardiogram also can detect changes in the heart, most commonly enlargement of the left ventricle, which may show damage to the heart from high blood pressure. I suspect that you may need additional blood pressure treatment. This is usually medication, but salt restriction and stress management can reduce blood pressure in most people.
High blood pressure is one of the most common ailments for the general population. The booklet on it describes what it does and how it’s treated. Readers can order a copy by writing: Dr. Roach — No. 104, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: I have a white patch called vitiligo. My doctor is giving me Protopic, but I do not see much improvement. Can you advise me? I am afraid of this advancing. — G.L.
ANSWER: Vitiligo is a loss of color in the skin. It can affect people of any skin color, and likely is due to the body’s destroying its own cells — in this case, the cells that make the pigment for the skin.
Vitiligo often progresses slowly. Tacrolimus (Protopic) is effective in about 90 percent of people treated for two months, according to one study. Steroid creams and ultraviolet light also are used. It may be worthwhile to look for other autoimmune diseases, such as thyroid disease.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2014 North America Syndicate Inc.
All Rights Reserved